Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 9, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Apr 23, 2004, 6:17 PM CDT for Clay County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2004, 6:17 PM CDT (23:17 UTC)
- Expired
- Apr 23, 2004, 10:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Clay County, TX
The radar
The Altus AFB radar (KFDR), 103 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 11.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1004 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOUN 232321
FFWOKC
TXC077-240300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT FRI APR 23 2004
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLAY COUNTY IN NORTHERN TEXAS
* UNTIL 1000 PM CDT
* AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN WITH AN AREA OF THUNDERSTORMS COVERING THE EASTERN
HALF OF ARCHER COUNTY. THESE STORMS ARE MOVING NORTHEAST AT 25 MPH.
HEAVY RAIN FALLING ON SATURATED GROUND FROM LAST NIGHTS FLOODING
RAINS WILL LIKELY CAUSE FLASH FLOODING...ESPECIALLY IN SOUTHERN CLAY
COUNTY...ALONG AND SOUTH OF HIGHWAY 287.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VASHTI...JOY...BUFFALO SPRINGS...BLUEGROVE AND BELLEVUE.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM
LAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
LAT...LON 3378 9843 3347 9840 3348 9799 3379 9798
3378 9811
$$
SMITHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 3:45 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 23, 3:45 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT FRI APR 23 2004 .DISCUSSION... SEVERE THUNDERSTORMS AND HEAVY RAIN WILL INFLUENCE THE AREA OVERNIGHT AS A SURFACE LOW OVER WEST TEXAS LIFTS NORTHEASTWARD THROUGH THE AREA. FLOOD WATCH ISSUED EARLIER TODAY HAS BEEN EXPANDED TO INCLUDE A FEW MORE COUNTIES WEST OF THE INITIAL WATCH. AREAS OF DENSE FOG WILL LIKELY DEVELOP OR EXPAND NORTH OF THE FRONTAL BOUNDARY LATER TONIGHT AS WARMER TEMPS/HIGHER DEWPOINT ADVECT OVER COOL AND WET GROUND. MOST OF THE RAIN SHOULD END BY MIDDAY SATURDAY AS DEEP MOISTURE SHIFTS EAST OF THE AREA AND LIFT DIMINISHES. SUBSIDENCE AND A MORE STABLE AIRMASS WILL THEN INFLUENCE THE AREA SUNDAY THROUGH WEDNESDAY...BEFORE ANOTHER LONGWAVE TROUGH DEVELOPS OVER THE WESTERN UNITED STATES. MEDIUM RANGE MODELS ARE FAIRLY CONSISTENT IN A CANADIAN AIRMASS EJECTING SOUTHWARD BY THE END OF THE WEEK...WITH MUCH COOLER HIGHS EXPECTED OVER NORTHWEST OR NORTHERN PARTS OF THE AREA BY LATE THURSDAY OR FRIDAY. CHANCE POPS APPEAR WARRANTED THIS TIME AS WELL. .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 61 66 50 71 / 100 90 20 0 HOBART OK 50 62 49 72 / 90 30 10 0 WICHITA FALLS TX 58 69 52 74 / 100 40 20 0 GAGE OK 45 55 45 71 / 60 40 10 0 PONCA CITY OK 56 63 49 69 / 100 100 30 0 DURANT OK 69 76 55 73 / 70 90 40 0 .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLOOD WATCH TONIGHT MOST OF OKLAHOMA EXCEPT EXTREME WESTERN AREAS. TX...FLOOD WATCH TONIGHT ALL BUT FOARD/HARDEMAN/KNOX COUNTIES JAMES
Hazardous weather outlook, Apr 23, 12:09 PM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI APR 23 2004
OKZ004>048-050>052-TXZ083>090-241200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. THERE IS A SLIGHT RISK
TO THE NORTH OF THE MODERATE RISK ACROSS THE REMAINDER OF WESTERN
NORTH TEXAS AND MUCH OF OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM TRUSCOTT TO
VERNON TEXAS... TO PAULS VALLEY OKLAHOMA TO DURANT OKLAHOMA. THE
SLIGHT RISK AREA IS NORTH OF THE MODERATE RISK AND COVERS THE
REMAINDER OF THE AREA.
TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY FROM 3 PM THROUGH THE EVENING
HOURS.
IMPACTS...
HAIL TO THE SIZE OF BASEBALLS AND WINDS TO 70 MPH ARE EXPECTED IN
THE MODERATE RISK AREA... ALONG WITH THE POTENTIAL FOR TORNADOES. IN
THE SLIGHT RISK AREA...HAIL TO THE QUARTERS AND WINDS TO 70 MPH
ARE EXPECTED.
RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
SEVERE WEATHER OPERATIONS FROM MID AFTERNOON THROUGH THE EVENING
HOURS.
DISCUSSION...
A WARM FRONT CONTINUES TO MOVE SLOWLY NORTH ACROSS WESTERN NORTH
TEXAS AND SOUTHERN OKLAHOMA AND EARLY THIS AFTERNOON EXTENDS FROM
NEAR CROWELL TEXAS TO FREDERICK AND SEMINOLE OKLAHOMA. THE AIRMASS
TO THE SOUTH OF THIS BOUNDARY IS QUITE UNSTABLE. SOME OF THIS
UNSTABLE AIR IS MOVING ABOVE THE WARM FRONT AND SHOWERS AND
THUNDERSTORMS DEVELOPED IN NORTHERN OKLAHOMA THIS MORNING.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS
AFTERNOON. ACROSS NORTHERN OKLAHOMA... THESE THUNDERSTORMS WILL
REMAIN ELEVATED OVER THE SHALLOW COOL AIR NORTH OF THE FRONT... BUT
WILL STILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL TO THE
SIZE OF QUARTERS. FARTHER SOUTH... THE INSTABILITY AND WIND SHEAR
WILL SUPPORT SUPERCELL THUNDERSTORMS NEAR AND SOUTH OF THE WARM
FRONT. THUNDERSTORMS IN THIS AREA WILL BE CAPABLE OF PRODUCING
LARGER HAIL IN ADDITION TO DAMAGING WINDS AND ISOLATED TORNADOES
WILL BE POSSIBLE.
ALTHOUGH THE THREAT OF SEVERE WEATHER WILL DECREASE BY LATE
EVENING... AS THE UPPER LEVEL LOW CONTINUES TO AFFECT THE AREA
OVERNIGHT... SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE. LARGE HAIL
WILL BECOME THE PRIMARY SEVERE WEATHER THREAT OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...DUE TO SLOW MOVEMENT...AND OR REPEATED ROUNDS OF HEAVY
RAIN FROM ADDITIONAL THUNDERSTORMS OVERNIGHT. A FLASH FLOOD WATCH
IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL POSSIBLY BE ONGOING SATURDAY MORNING ACROSS MUCH
OF OKLAHOMA AND WESTERN NORTH TEXAS AS THE SLOW MOVING UPPER LEVEL
LOW MAKES ITS WAY EAST ACROSS THE SOUTHERN PLAINS. THE POTENTIAL
WILL EXIST BY SATURDAY AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA FOR SOME OF THESE STORMS TO BE ACCOMPANIED BY LARGE HAIL.
THUNDERSTORMS RETURN TO THE FORECAST NEXT THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
26In the hours before
Local storm report, Apr 23, 5:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 10 SW HOLLIDAY 33.71N 98.81W
04/23/2004 0.88 INCH ARCHER TX PUBLIC
&&
KTSpecial weather statement, Apr 23, 5:57 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 557 PM CDT FRI APR 23 2004 TXZ086-090-232315- ARCHER TX-CLAY TX-WICHITA TX- 557 PM CDT FRI APR 23 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND WICHITA COUNTIES. THE NORTHERN EDGE OF AN AREA OF SEVERE THUNDERSTORMS WAS LOCATED 11 MILES SOUTHWEST OF WICHITA FALLS AT 557 PM CDT...MOVING NORTHEAST AT 25 MPH. ON ITS PRESENT MOVEMENT...THE STRONGEST STORMS IN THIS AREA SHOULD REMAIN JUST SOUTH OF WICHITA FALLS...EVENTUALLY MOVING INTO WESTERN CLAY COUNTY. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE IN SOUTHEASTERN WICHITA COUNTY...INCLUDING THE CITY OF WICHITA FALLS. PEOPLE IN CLAY AND WICHITA COUNTIES...INCLUDING THE CITY OF WICHITA FALLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SMITH
Local storm report, Apr 23, 5:59 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 NW DEER CREEK 36.82N 97.53W
04/23/2004 0.75 INCH GRANT OK PUBLIC
&&
KTLocal storm report, Apr 23, 6:06 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL BRAMAN 36.92N 97.33W
04/23/2004 0.88 INCH KAY OK CO-OP OBSERVER
HAIL COVERED THE GROUND.
&&
KTLocal storm report, Apr 23, 6:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL DUNCAN 34.52N 97.97W
04/23/2004 2.75 INCH STEPHENS OK LAW ENFORCEMENT
COUNTY SHERIFF REPORTED HAIL AT 23RD/BEACH
0550 PM HAIL DUNCAN 34.52N 97.97W
04/23/2004 0.88 INCH STEPHENS OK LAW ENFORCEMENT
REPORTED AT COUNTY COURTHOUSE.
0600 PM FLASH FLOOD DUNCAN 34.52N 97.97W
04/23/2004 STEPHENS OK LAW ENFORCEMENT
COUNTY SHERIFF REPORTED 3 TO 4 FEET OF STANDING WATER AT
COURTHOUSE. COUNTY JAIL ALSO FLOODED.
&&
KTLocal storm report, Apr 23, 6:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 N BRAMAN 36.97N 97.33W
04/23/2004 0.75 INCH KAY OK PUBLIC
&&
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:16 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 44 min |
| Apr 22, 7:50 PM CDT | Flash Flood Warning | OUN | Clay | 115 min |
| Apr 22, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 45 min |
| Apr 22, 9:16 PM CDT | Flash Flood Warning | OUN | Clay | 3 hr |
| Apr 22, 11:08 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 37 min |
| Apr 22, 11:46 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 29 min |
| Apr 23, 12:03 AM CDT | Flash Flood Warning | OUN | Clay | 6 hr |
| Apr 23, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Clay | 46 min |
| Apr 23, 1:24 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 51 min |
| Apr 23, 2:17 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 28 min |
| Apr 23, 3:16 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 44 min |
| Apr 23, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 44 min |
| Apr 23, 5:02 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 43 min |
| Apr 23, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 45 min |
| Apr 23, 6:32 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 43 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.